Oklahoma, 2020

Ice Storm in Oklahoma, January 17, 2020

January 17, 2020 · NWS AMA · 1 event in 1 county or zone

Freezing rain caused streets and roadways to become ice-covered across the eastern two-thirds of the Oklahoma Panhandle. 25 inch were reported in Beaver County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Freezing rain caused streets and roadways to become ice-covered across the eastern two-thirds of the Oklahoma Panhandle. Ice accumulations as high as 0.25 inch were reported in Beaver County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 17, 6:31 AM CST, 59 minutes earlier.

Area forecast discussion, Jan 17, 6:31 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
631 AM CST Fri Jan 17 2020

.UPDATE...

Based on current trends, we have trimmed back the PoPs across the
Panhandles. Latest radar trends have shown a significant decrease
in precipitation, and water vapor imagery continues to show dry
air pushing in from the west. Our upper air sounding showed a
strong warm nose (~10C) with dry-ish air (3C-5C dewpoint
depression) above the warm nose, so trimming back precipitation
chances seems reasonable given all the details.

Guerrero

&&

.PREV DISCUSSION... /Issued 550 AM CST Fri Jan 17 2020/

AVIATION...

Unfavorable flying conditions are expected through the morning
hours with IFR/LIFR conditions expected at the terminals for low
ceilings and/or limited visibility. Water vapor imagery from
GOES-16 continues to show dry air infiltrating in from the west
through New Mexico. Dry air will eventually lead to mostly clear
skies today. Breezy wind speeds will also result today as a cold
front passes over the region. The boundary will also result in
wind speeds veering further through the day/evening hours;
eventually becoming northerly tonight.

Guerrero

PREV DISCUSSION... /Issued 357 AM CST Fri Jan 17 2020/

DISCUSSION (today through Thursday)...

Overview:

1) Potential Impacts:

* Icy/slick roads causing hazardous driving conditions for this
  morning's commute.
* Snowfall potential Wednesday night and Thursday night, but impacts
  look to be minimal at this time.

2) Roundup of the next 7 days:

Highest potential impacts are expected in the now/short term as
freezing rain continues across the area. This will impact the
morning commute for nearly the entire combined Panhandles as
precipitation has been ongoing for several hours now. This means
areas that have seen precipitation end could still have icy roads
from earlier rain/freezing. Precipitation is expected to end west
to east through the morning hours, but eastern parts of the
Panhandles may see precipitation linger into the early afternoon
hours. We will see mostly rain falling, but there could be a few
areas of freezing rain ongoing as low level temperatures struggle
to get above freezing. Thereafter the forecast is pretty quiet
through the weekend and early next week. Precipitation chances
increase again on Tuesday (rain), and then again Wed night
through Thursday night. Wednesday night and Thursday night
temperatures look to be cold enough to support snowfall chances,
but it doesn't look like impacts are expected to be very high at
this time for any of those aforementioned time periods.

More detailed information:

1) Today:

Looking at satellite water vapor imagery, we can see troughing over
the west coast with dry air pushing eastward through the Desert
Southwest. This dry air is expected to continue pushing eastward and
eventually through the forecast area. The resulting dry air will end
our precipitation chances by early afternoon. In fact, a lot of the
combined Panhandles should see plenty of sunshine this afternoon;
however, far eastern/southeastern parts of the Texas Panhandle may
not see much sun. Temperatures across central and eastern parts of
the Panhandles are expected to slowly warm through the morning
hours, but some areas are not going to see those level temperatures
rise quick enough, so pockets of freezing rain may mix in with
the light rain. Overall, a good portion of the forecast area saw
precipitation, so icy/slick roads are a big concern for the
morning commute.

2) Mid/Late Next Week Snowfall Potential:

Forecast gets a little tricky by mid week. Can't go into too much
detail as plenty of uncertainty is in place for Day6-Day7. At this
time leaning towards the ensembles and therefore going with at least
a mention of snowfall chances mid to late next week. With several
members showing some QPF its hard to lean against some chance. In
the deterministic model world, the upper level pattern (for at
least the western CONUS) is fairly consistent through roughly
Tuesday. Models diverge from one another very noticeably from mid
week onward. All of the deterministic models have an upper level
disturbance passing somewhere over the Central/Southern Plains.
The placement of the impulse and associated surface low will be
key for determining our precipitation chances. H85 temperatures
indicate much of the forecast area could be below 0C, and surface
temperatures look to be below freezing as well during the
overnight periods. Cannot rule out snow for the forecast area.
Surface cyclogenesis location and timing will be key
(frontogenesis, dry air, cold air, etc) as to determining our
precipitation type/timing. Taking an early stab at snowfall
location, the northwestern third to half of the forecast area
would be favored Wednesday night, with most of the forecast area
looking at some snowfall potential Thursday night. Way too early
to have any confidence in amounts, but certainly some accumulating
snowfall looks possible as overnight temperatures get into the
20s and low 30s.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, Jan 17, 4:04 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
404 AM CST Fri Jan 17 2020

OKZ001>003-TXZ001>020-317-172215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
404 AM CST Fri Jan 17 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Some pockets of light rain mixed with freezing rain will be
possible through the morning and early afternoon hours. Areas
that saw precipitation Thursday night may still see those roads
icy and slick during the morning commute.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Beaver

When
January 17, 7:30 AM CST to 8:30 AM CST
Where
Beaver forecast zone
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Icy roads led to several accidents across the Oklahoma Panhandle. In the city of Beaver, ice accumulated to a thickness of 0.25 inch on some elevated surfaces.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873667.